Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Albuquerque, NM

June 16, 2004Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 16, 2004, 1:58 PM MDT for Colfax County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 1:58 PM MDT (19:58 UTC)
Expired
Jun 16, 2004, 3:00 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 205 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 161958
SVRABQ
NMC007-162100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
158 PM MDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 300 PM MDT

* AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAXWELL...OR ABOUT 10 MILES NORTH OF
  SPRINGER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER MAXWELL AT 205 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE 
HAIL. MOVE INDOORS AND AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3656 10475 3634 10471 3639 10407 3696 10405
          3696 10448
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:10 AM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 10:10 AM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1010 AM MDT WED JUN 16 2004

.UPDATE...UPDATED FOR RED FLAG WARNING AREA EXPANDED.

.PREV DISCUSSION...250 AM MDT WED JUN 16 2004
THUNDERSTORM CHANCES ONCE AGAIN IN THE SPOTLIGHT FOR
THIS FORECAST PACKAGE.

LOW LVL MOISTURE HAS MADE IT WWD ONTO HIGH PLAINS OF ERN NM.
MEANWHILE UPPER LOW OVER AZ. IT APPEARS THAT UPPER LOW WILL OPEN UP
AND LIFT SLOWLY NE ACROSS AREA THROUGH THURSDAY. THIS WILL STEEPEN
THE LAPSE RATES AND EXPECT MIXING SIMILAR TO YESTERDAY LATE TODAY.
EXPECT DRY LINE TO PUSH EAST WITH LATE DAY STORMS NEAR TEXAS BORDER.
ETA SHOWING LIFTED INDICES OF -6 AND CAPES UPWARD OF 3000J/KG NEAR
ERN BORDER AROUND 21Z SO COULD BE ISO SVR STORM LIKE ON TUESDAY WITH
LARGE HAIL/DAMAGING WINDS PSBL.

COLDEST AIR ALOFT PASSES OVER FAR WEST DURING PEAK HEATING BUT
MOISTURE FOR STORM DEVELOPMENT ALMOST NON EXISTENT ON BOTH ETA AND
GFS CHARTS. 00Z 700 MB ANALYSIS SHOWED DEW POINT DEPRESSIONS OF 20
TO 30 DEGREES UPSTREAM. WILL REMOVE ALL DRY THUNDER MENTIONS THIS
AFTERNOON EXCEPT FOR CHUSKAS WHERE ENOUGH 500-600 MB MOISTURE MAY
MAKE IT BY LATE IN THE DAY.

MODELS HAVE CONTINUED IDEA STARTED BY 06Z MODELS LAST NIGHT OF A
SLOWER FRONTAL PASSAGE. MOST CONVECTION PROBABLY LIMITED TO THE
NORTHEAST IN THE EVENING AND POSSIBLE AFTERNOON LEFTOVERS IN THE FAR
FAR EAST. AS FRONT PROGRESSES SOUTH ACROSS ERN PLAINS...CHANCES
RETURN THERE OVERNIGHT. HOWEVER DOES NOT LOOK LIKE DEEP UPSLOPE WILL
DEVELOP ALONG CENTRAL MOUNTAIN CHAIN. THEREFORE WILL NOT GO WITH
NIGHTTIME THUNDERSTORMS NOR MUCH OF AN EAST CANYON WIND. THIS
GREATLY EFFECTS FORECAST FOR REST OF WEEK...MEANING LESS CHANCES FOR
STORMS IN THE WEST THU/FRI. HAVE ADJUSTED ACCORDINGLY.

IN THE LONG TERM IT LOOKS AS IF AREA WILL BE UNDER INFLUENCE OF
MODEST WSW FLOW ALOFT WITH NW US TROUGH AND RIDGE OVER TEXAS. COULD
BE SLIGHT CHANCES OVER THE EAST DEPENDING ON DRY LINE POSITION BUT
WEST STILL LOOKS DRY...KD
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 091/056 087/054 088 1900-
GALLUP.................... 087/049 086/045 086 1900-
GRANTS.................... 090/048 088/045 088 19000
GLENWOOD.................. 094/053 092/057 093 19000
CHAMA..................... 082/047 076/042 078 19011
LOS ALAMOS................ 087/051 083/049 084 19001
RED RIVER................. 078/043 070/042 072 19022
TAOS...................... 088/046 082/043 083 19021
SANTA FE.................. 085/051 083/050 084 19001
SANTA FE AIRPORT.......... 089/052 087/050 087 19001
ESPANOLA.................. 092/054 089/051 090 19001
ALBUQUERQUE HEIGHTS....... 094/061 092/060 092 1900-
ALBUQUERQUE VALLEY........ 096/061 093/060 093 1900-
ALBUQUERQUE FOOTHILLS..... 092/059 089/058 090 1900-
ALBUQUERQUE WEST MESA..... 094/060 091/058 092 1900-
SOCORRO................... 099/058 096/056 097 19000
SANDIA PARK/CEDAR CREST... 086/053 083/051 085 1900-
MORIARTY/ESTANCIA......... 090/054 087/053 088 1900-
CARRIZOZO................. 097/060 092/060 092 1900-
RUIDOSO................... 089/060 084/059 084 1900-
RATON..................... 086/050 081/047 084 19122
LAS VEGAS................. 089/050 083/049 085 19012
ROY....................... 091/053 085/053 089 19122
CLAYTON................... 089/057 082/057 089 19232
SANTA ROSA................ 100/058 094/060 097 19011
TUCUMCARI................. 100/065 094/064 096 19122
FORT SUMNER............... 101/064 096/063 098 19111
CLOVIS.................... 099/063 093/064 094 19122
PORTALES.................. 100/064 094/063 095 19112
ROSWELL................... 103/065 101/066 099 19111
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR
NMZ102-103-105-107-108.

&&

19
Hazardous weather outlook, Jun 16, 10:25 AM MDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1025 AM MDT WED JUN 16 2004

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1025 AM MDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
PLAINS OF NEW MEXICO THIS AFTERNOON INTO EARLY EVENING. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND FRIDAY
ACROSS THE EASTERN PLAINS OF NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 2 AND 8 PM IN
UNION...HARDING...QUAY...EASTERN COLFAX AND SAN MIGUEL...CURRY AND
ROOSEVELT COUNTIES. SPOTTER ACTIVATION MAY BE REQUIRED IN THOSE SAME
AREAS DURING THE AFTERNOON AND EVENING AGAIN THURSDAY AND FRIDAY.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:00 PM MDTSevere Thunderstorm WarningABQColfax, Union30 min
Jun 16, 4:43 PM MDTSevere Thunderstorm WarningABQGuadalupe47 min
Jun 16, 4:45 PM MDTSevere Thunderstorm WarningABQCurry60 min
Jun 16, 5:13 PM MDTSevere Thunderstorm WarningABQRoosevelt47 min
Jun 16, 5:45 PM MDTSevere Thunderstorm WarningABQCurry45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.